Alert archive / Missouri / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 5, NWS Kansas City, MO

April 20, 2004Henry County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Apr 20, 2004, 7:08 PM CDT for Henry County, Missouri. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2004, 7:08 PM CDT (00:08 UTC)
Expired
Apr 20, 2004, 8:15 PM CDT
In force
67 min
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

County Henry County, MO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 4:40 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.1 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2004-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 40 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2004-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
40 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
860 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

878 
WUUS53 KEAX 210008
SVREAX
MOC083-210115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
708 PM CDT TUE APR 20 2004

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HENRY COUNTY IN WEST CENTRAL MISSOURI

* UNTIL 815 PM CDT

* AT 707 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
  IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM CHILHOWEE TO BLAIRSTOWN TO URICH TO BALLARD...OR
  ALONG A LINE EXTENDING FROM 15 MILES NORTH OF CLINTON TO 11 MILES
  NORTHWEST OF CLINTON TO 13 MILES NORTHWEST OF CLINTON TO 14 MILES
  NORTHEAST OF BUTLER...AND MOVING EAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
   SHAWNEE MOUND BY 720 PM CDT.
   LEWIS BY 740 PM CDT.
   WINDSOR BY 745 PM CDT.
   CLINTON BY 750 PM CDT.
   COAL BY 810 PM CDT.
   TIGHTWAD BY 815 PM CDT.

THE TOWN OF HARTWELL IS ALSO IN THE PATH OF THESE SEVERE
THUNDERSTORMS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
PLEASANT HILL.

LAT...LON 3828 9384 3828 9406 3849 9405 3853 9400
          3855 9353 3826 9353

$$


MJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 5:50 PM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, Apr 20, 5:50 PM CDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
550 PM CDT TUE APR 20 2004

.DISCUSSION...

LINE OF STRONG THUNDERSTORMS DEVELOPING ALONG IN WEAK CONVERGENCE
ZONE FROM EAST CENTRAL KANSAS THROUGH NORTHEAST MO IS MOVING THROUGH
MARGINALLY UNSTABLE AIRMASS. BEST CHANCE FOR SEVERE WEATHER STILL
LOOKS LIKE IT WILL BE SOUTH OF THE MO RIVER. SHORTWAVE TROUGH MOVING
QUICKLY INTO THE SOUTHERN PLAINS IS THE MAIN DRIVER. ONCE THE LINE
MOVES THROUGH ONLY SOME RESIDUAL SHOWERS WILL LINGER TILL SUNSET
OVER NORTHWEST MO. NOT MUCH CHANGE TO LOW TEMPERATURES TONIGHT
EXCEPT TO LOWER IN NORTHWEST MO. WEDNESDAY STILL LOOKS LIKE A DAY
BETWEEN SYSTEMS AS COLD FRONT HANGS UP OVER SOUTHERN MO AGAIN.
LACKING ANY COLD AIR ADVECTION HAVE BUMPED WEDNESDAY HIGHS UP A FEW
DEGREES.

MAJOR DIFFERENCE BETWEEN GFS AND OTHER MODELS FOR WEDNESDAY NIGHT
AND THURSDAY. GFS HAS CONVECTIVE FEEDBACK PROBLEMS AND BRINGS RAIN
BACK TOO SOON. HAVE OPTED TO STAY THE COURSE FOR THE MOST PART
CONCERNING POPS THROUGH THURSDAY. THURSDAY NIGHT INTO FRIDAY STILL
LOOKS PRETTY WET AND MAY HAVE SOME FLOODING ISSUES.

HAVE EXTENDED RAIN CHANCES INTO SATURDAY AS UPPER LOW CLOSES AND
SLOWS EASTWARD PROGRESS.

MJ

&&

.PREV DISCUSSION...

1105 AM...
HAVE UPDATED FORECAST TO ADJUST FOR CURRENT TRENDS IN CONVECTION
BASED UPON RADAR/SATELLITE DATA. CONVECTION ASSOCIATED WITH MO/KS
BORDER SHORTWAVE HAS JUST ABOUT EXITED EASTERN PORTION OF CWA. NEXT
ROUND OF CONVECTION HAS BEEN GRADUALLY EXPANDING EAST SOUTHEAST
ACROSS CENTRAL KS. THIS ACTIVITY IS IN RESPONSE TO NEXT SHORTWAVE
WHICH IS MOVING EAST NORTHEAST THROUGH CENTRAL NM AND SOUTH CENTRAL
CO. EXPECT CENTRAL KS ACTIVITY TO CONTINUE EXPANDING EAST INTO WEST
CENTRAL MO THIS AFTERNOON. BEST BET FOR SEVERE THUNDERSTORMS IS
SOUTH OF THE MO RIVER...AND CONFIDENCE ON THIS OCCURRING IS LOW DUE
TO LACK OF ENOUGH TIME FOR AIRMASS TO RECOVER FROM MORNING STORMS
AND LACK OF GOOD SOLAR HEATING DUE TO CLOUDS/CONVECTION MOVING BACK
IN SO SOON.

MJ

.PREV DISCUSSION...

430 AM...
THUNDERSTORMS DEVELOPED AROUND MIDNIGHT FROM KANSAS CITY TO NORTH OF
COLUMBIA ALONG A DISTINCT WARM FRONT AT 850 MB.  STRENGTHENING LOW
LEVEL SOUTHWEST WINDS WERE EVIDENT ON THE PROFILER NETWORK OVER
THE SOUTHERN PLAINS OVERNIGHT, AND BY 4 AM THE 850 MB FRONT WAS
ORIENTED FROM NEAR LINCOLN NEBRASKA TO KIRKSVILLE.  LOW LEVEL MASS
CONVERGENCE CONTRIBUTED TO MORE CONVECTIVE DEVELOPMENT IN THE WARM
SECTOR DURING THE LAST FEW HOURS.  UPSTREAM, A LARGE MESOSCALE
CONVECTIVE SYSTEM ORGANIZED IN CENTRAL KANSAS IN RESPONSE TO A
VIGOROUS UPPER LEVEL DISTURBANCE.  FIFTY KNOT 850 MB FLOW OVER THE
TEXAS PANHANDLE HAS DEVELOPED IN RESPONSE TO THE UPPER WAVE THIS
MORNING, BUT THE LOW LEVEL JET WILL WEAKEN CONSIDERABLY THIS MORNING
AS THE MCS PROPAGATES EAST NORTHEAST. DESPITE THE WEAKENING IN THE
WIND REGIME AND MARGINAL INSTABILITY, FAVORABLE SYNOPTIC SCALE LIFT
SHOULD KEEP THE SHIELD OF PRECIPITATION IN TACT THROUGH THE MORNING
HOURS GIVING NORTHERN MISSOURI A GOOD DOSE OF MUCH NEEDED RAIN.

THE TRICKY PART OF THE FORECAST IS WHAT HAPPENS THIS AFTERNOON. THE
06Z ETA APPEARS TO HAVE A GOOD HANDLE ON THE OMEGA FIELDS AND THE
PRECIPITATION THUS FAR.  IF THAT TREND CONTINUES, THE MAJORITY OF
MISSOURI WILL BE CLEAR OF PRECIPITATION SHORTLY AFTER NOON.  THE
ORIENTATION OF THE LOW LEVEL JET ALSO SUGGESTS THAT BY 18Z REMNANTS
OF THE KANSAS MCS SHOULD BE IN EASTERN IOWA AND NORTHERN ILLINOIS.
LOW CLOUDS WILL LIKELY LINGER INTO THE AFTERNOON. THE FOG CHANNEL
INDICATES THAT THERE IS DECENT SUBSIDENCE IN WESTERN KANSAS BEHIND
THE MCS, SO I EXPECT SOME BREAKS IN THE CLOUDS LATE IN THE
AFTERNOON. SURFACE TEMPERATURES AROUND 70 YIELD CAPE VALUES AROUND
1800 J/KG. THE MOST LIKELY SCENARIO IS FOR CONVECTIVE INITIATION
OVER NORTHCENTRAL KANSAS THIS AFTERNOON ALONG THE SURFACE TROUGH/850
MB MOISTURE GRADIENT. EVOLUTION TO A BROKEN LINE OF STORMS LATE IN
THE AFTERNOON INTO THE EVENING WITH HAIL AND DAMAGING WIND GUSTS THE
MOST LIKELY THREAT.

THE ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH THE END OF THE WEEK
AS A SERIES OF DISTURBANCES EJECT OUT OF THE BROAD WESTERN TROUGH.
THE GFS IS IN GOOD AGREEMENT WITH THE ECMWF AND UKMET, AND IS
PREFERRED OVER THE ETA BY THURSDAY. NOCTURNAL ACTIVITY MAY GRAZE
SOUTHERN AND CENTRAL PARTS OF MISSOURI TOMORROW NIGHT AS A WARM
FRONT BULGES UP INTO SOUTHERN MISSOURI.  THEN THE BEST CHANCE FOR
STORMS ARRIVES FRIDAY AND FRIDAY NIGHT AS THE WESTERN TROUGH FINALLY
KICKS OUT INTO THE PLAINS.  THE GFS AND ECMWF ARE IN GOOD AGREEMENT
THAT THE TROUGH LINGERS INTO SATURDAY SO THE DAY SHIFT WILL NEED TO
EVALUATE THE POTENTIAL FOR PRECIPITATION FOR SATURDAY.

KOCH

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.

WFO EAX
Hazardous weather outlook, Apr 20, 12:52 PM CDT, 6 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1252 PM CDT TUE APR 20 2004

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-221100-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SECOND ROUND OF THUNDERSTORMS WILL MOVE THROUGH WEST CENTRAL INTO
NORTHEAST MISSOURI THIS AFTERNOON. THESE SHOWERS AND THUNDERSTORMS
WILL SHIFT SOUTHEAST DURING THE EVENING HOURS. OTHER MORE WIDELY
SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE OVER NORTHERN
MISSOURI. ISOLATED SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS
AND LARGE HAIL ARE POSSIBLE MAINLY SOUTH OF THE MISSOURI RIVER. THE
BEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE BETWEEN 3 AND 11 PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SEVERAL MORE PERIODS OF THUNDERSTORMS ARE FORECAST FOR THE REGION
STARTING THURSDAY OVER PARTS OF WESTERN AND CENTRAL MISSOURI...AND
OVER THE ENTIRE REGION THURSDAY NIGHT INTO SATURDAY MORNING. FLOODING
RAINS ARE POSSIBLE WITH THIS NEXT SYSTEM AS IT TRACKS SLOWLY EASTWARD
THROUGH THE CENTRAL PLAINS AND MID MISSISSIPPI VALLEY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING WITH
THE MAIN EMPHASIS BEING ALONG AND SOUTH OF THE MISSOURI RIVER.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE)
HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV.

MJ

In the hours before

Special weather statement, Apr 20, 5:12 PM CDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
512 PM CDT TUE APR 20 2004

KSZ057-060-MOZ006>008-015>017-022>025-030>033-037>040-043>046-053-
054-210300-
ADAIR MO-BATES MO-CALDWELL MO-CARROLL MO-CASS MO-CHARITON MO-
COOPER MO-GRUNDY MO-HENRY MO-HOWARD MO-JACKSON MO-JOHNSON MO-
LAFAYETTE MO-LINN MO-LINN KS-LIVINGSTON MO-MACON MO-MERCER MO-
MIAMI KS-PETTIS MO-PUTNAM MO-RANDOLPH MO-RAY MO-SALINE MO-
SCHUYLER MO-SULLIVAN MO-
512 PM CDT TUE APR 20 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 94...IN EFFECT UNTIL 1000 PM CDT TUESDAY EVENING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

ADAIR...BATES...CALDWELL...CARROLL...CASS...CHARITON...COOPER...
GRUNDY...HENRY...HOWARD...JACKSON...JOHNSON...LAFAYETTE...LINN...
LIVINGSTON...MACON...MERCER...PETTIS...PUTNAM...RANDOLPH...RAY...
SALINE...SCHUYLER AND SULLIVAN.

IN KANSAS:

LINN AND MIAMI.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BOONVILLE...
BUTLER...CHILLICOTHE...CLINTON...HARRISONVILLE...KANSAS CITY...
KIRKSVILLE...MARSHALL...MOBERLY...PAOLA...SEDALIA...TRENTON AND
WARRENSBURG.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

LVQ
Special weather statement, Apr 20, 7:00 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
700 PM CDT TUE APR 20 2004

KSZ057-MOZ006>008-015>017-022>025-030-031-037-043-210300-
ADAIR MO-CALDWELL MO-CARROLL MO-CASS MO-GRUNDY MO-JACKSON MO-LINN MO-
LIVINGSTON MO-MACON MO-MERCER MO-MIAMI KS-PUTNAM MO-RAY MO-
SCHUYLER MO-SULLIVAN MO-
700 PM CDT TUE APR 20 2004

SEVERE THUNDERSTORM WATCH NUMBER 94 HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES...

IN MISSOURI:

ADAIR...CALDWELL...CARROLL...CASS...GRUNDY...JACKSON...LINN...
LIVINGSTON...MACON...MERCER...PUTNAM...RAY...SCHUYLER AND SULLIVAN.

IN KANSAS:

MIAMI.

SOME CITIES NO LONGER INCLUDED IN THIS SEVERE THUNDERSTORM WATCH ARE
CHILLICOTHE...HARRISONVILLE...KANSAS CITY...KIRKSVILLE...PAOLA AND
TRENTON.

KSZ060-MOZ032-033-038>040-044>046-053-054-210300-
BATES MO-CHARITON MO-COOPER MO-HENRY MO-HOWARD MO-JOHNSON MO-
LAFAYETTE MO-LINN KS-PETTIS MO-RANDOLPH MO-SALINE MO-
700 PM CDT TUE APR 20 2004

SEVERE THUNDERSTORM WATCH NUMBER 94 REMAINS IN EFFECT UNTIL 1000 PM
CDT TUESDAY EVENING...FOR THE FOLLOWING COUNTIES...

IN MISSOURI:

BATES...CHARITON...COOPER...HENRY...HOWARD...JOHNSON...LAFAYETTE...
PETTIS...RANDOLPH AND SALINE.

IN KANSAS:

LINN.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BOONVILLE...
BUTLER...CLINTON...MARSHALL...MOBERLY...SEDALIA AND WARRENSBURG.

Nearby

Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.